Missouri, 2014

Tornado and Flash Flooding in Missouri, September 9 to 10, 2014

September 9 to 10, 2014 · NWS LSX · 5 events in 4 counties and zones

An MCS developed and moved through forecast area. There were several reports of severe weather as well as flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCS developed and moved through forecast area. There were several reports of severe weather as well as flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 9, 2:56 PM CST, 52 minutes earlier.

Area forecast discussion, Sep 9, 2:56 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT Tue Sep 9 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 355 PM CDT Tue Sep 9 2014

Overall scenario for tonight should be for scattered storms
continuing along old outflow over northern sections of the CWA this
evening, with hit and miss storms elsewhere dissipating with loss of
heating.  Then, main wave of convection that forms over the
mid-Missouri Valley this evening should then roll east, with
southern fringes of the MCS sweeping across northern sections of
CWA primarily during the predawn hours.

Heavy rain threat remains the primary concern for tonight for
northern sections of the CWA.  While main focus for heavy rain and
flash flooding appears to be north of our FA, persistently active
outflow from just north of STL metro to near IRK is becoming more of
a concern.  With a gradual increase of storms noted in this area
over the last hour or so, and with this uptick expected to continue
for several more hours as AMS continues to destabilize, the outflow
should intensify, with additional development then possible during
the evening before southern portion of the expected MCS pushes into
the region during the predawn hours.  With this possible scenario in
mind, will be issuing a flash flood watch for areas along and north
of a IRK-PPQ line for tonight.  This may be a bit pestimistic,
but very moist nature of this AMS with pwats over 2 inches, along
with MUCAPES of 3000-4000 J/KG in the source region over eastern
KS/w MO, storms will be very effective rain-makers.

Severe weather threat will also mimic above trends, with some threat
of damaging winds and perhaps hail with the stronger storms in our
north this evening, with an additional wind threat with the MCS
during the overnight hours.

Truett

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 355 PM CDT Tue Sep 9 2014

Guidance remains in very good agreement with precipitation potential
for Wednesday and into Wednesday night.   Overnight convection
should roll east out of the area during the morning hours, with a
lull in precip for several hours before AMS destabilizes and new
convection develops along and ahead of strong cold front.   AMS in
the warm sector ahead of the front will remain very moist so storms
will certainly be capable of producing heavy rain, however by this
time convection should be progressive so that flooding potential
should be less than that of tonight.  Severe weather also remains a
concern, and extent/severity will be tied to how much AMS will be
able to recover and destabilize by the time of fropa.  Favorable
wind profile as well as high pwats suggest primary severe weather
threat would be damaging winds.   The swath of convection along and
ahead of the front should push southeast Wednesday night, with the
rain threat ending along and north of a COU-PPQ line by midnight.

By Thursday most of the precip should be south of our area, with the
possible expection of a few lingering showers in our far southern
counties during the morning.  Thursday's generally dry conditions
will then give way to a few showers Friday and Friday night as a
secondary shortwave digs into the long wave trof, along with a
reinforcing shot of cool air.

Synoptic models are remaining in decent agreement with the intensity
of the colder air pushing into the region late this week and into
the weekend.  Highs on Thursday should drop back into the 60s and
70s. with 60s across the entire area for the last 2 days of the week
and widespread lows in the 40s by Sunday morning.  Some moderation
in temps are forecast for early next week but it will be modest, and
temperatures should remain below normal.

Truett

&&

.AVIATION:  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1130 AM CDT Tue Sep 9 2014

Scattered convection continues to develop near UIN just northeast
of warm front extending from just north of IRK southeast to just
north of STL. There will likely be more widely scattered
convection this afternoon further south as the atmosphere
destabilizes due to daytime heating which could impact the other
taf sites as well. May include VCTS at the other taf sites with a
tempo group for TSRA in the UIN taf this afternoon. New convective
development is expected tonight as a strong swly low level jet
develops over eastern KS, northwest MO and southwest IA. This will
likely lead to a convective complex which will develop across IA
and drop southeastward into UIN and COU late tonight, then
eventually make it into the St Louis metro area by early morning
as it gradually weakens. S-sely surface winds will continue this
afternoon and tonight, then veer around to a swly direction
Wednesday morning ahead of an approaching cold front.

Specifics for KSTL: There may be isolated to widely scattered
showers/storms late this afternoon as the atmosphere continues to
destabilize due to daytime heating. May include VCTS in the STL
taf late this afternoon. Weakening nocturnal convection will
likely drop southeastward into the STL area Wednesday morning. A
final round of stronger convection should impact STL late
Wednesday afternoon as a strong cold front moves southeastward
through the area. S-sely surface wind can be expected this
afternoon and tonight, then veer around to a swly direction on
Wednesday as a cold front approaches.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through Wednesday morning FOR Knox MO-Lewis MO-
     Marion MO.

IL...FLASH FLOOD WATCH through Wednesday morning FOR Adams IL-Brown
     IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Sep 9, 3:11 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT TUE SEP 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
411 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS THE REGION TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE... WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS.

HEAVY RAIN IS ALSO EXPECTED OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...AND A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
ALONG AND NORTH OF A KIRKSVILLE...PITTSFIELD LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA ON WEDNESDAY
AND WEDNESDAY EVENING AHEAD OF A STRONG COLD FRONT.  SOME OF THE
STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

TRUETT

In the hours before

Special weather statement, Sep 9, 2:35 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE SEP 9 2014

ILZ059-099-100-MOZ061-092115-
JERSEY IL-MACOUPIN IL-MADISON IL-ST. CHARLES MO-
335 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CHARLES...
WESTERN MADISON...SOUTHERN MACOUPIN AND JERSEY COUNTIES UNTIL 415 PM
CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JERSEYVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GODFREY...
  ALTON...
  GRANITE CITY...
  WOOD RIVER...
  BETHALTO...
  PONTOON BEACH...
  WEST ALTON...
  BRIGHTON...
  SHIPMAN...
  HARTFORD...

THIS STORM WILL AFFECT CONFLUENCE STATE PARK AND HORSESHOE LAKE STATE
PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, Sep 9, 3:12 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT TUE SEP 9 2014

MOZ034-035-042-092200-
AUDRAIN MO-MONROE MO-RALLS MO-
412 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUDRAIN...WESTERN
RALLS AND SOUTHEASTERN MONROE COUNTIES UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANTA FE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SANTA FE...
  VANDALIA...
  PERRY...
  LADDONIA...
  FARBER...
  CENTER...
  SPAULDING...

THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, Sep 9, 3:39 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             FOSTERBURG              38.97N  90.08W
09/09/2014  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

GOSSELIN
Special weather statement, Sep 9, 3:41 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT TUE SEP 9 2014

ILZ100-MOZ061-063-092230-
MADISON IL-ST. CHARLES MO-ST. LOUIS MO-
441 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LOUIS...
NORTHEASTERN ST. CHARLES AND NORTHERN MADISON COUNTIES UNTIL 530 PM
CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORCHARD FARMS...OR 7 MILES NORTHEAST OF ST.
CHARLES...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRIDGETON...
  HAZELWOOD...
  FLORISSANT...
  BLACK JACK...
  ALTON...
  GODFREY...
  SPANISH LAKE...
  WOOD RIVER...
  BETHALTO...
  EDWARDSVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Ralls

When
September 9, 3:48 PM CST
Where
Ralls County, 2.59 mi N of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.387, -91.642

Thunderstorm Wind, St. Charles

When
September 9, 6:08 PM CST
Where
St. Charles County, 1.51 mi NNE of Cappeln to 1.47 mi NNE of Cappeln
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.701, -90.921

Thunderstorm winds snapped off several trees near Highway D and Sneak Road.

Tornado, St. Charles

When
September 9, 8:10 PM CST to 8:15 PM CST
Where
St. Charles County, 0.77 mi WNW of Harvester to 1.68 mi NNE of Harvester
Rating
EF0
Path length
1.69 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.756, -90.592

A tornado touched down on Pasture Ridge Drive causing minor roof, siding and fence damage to a couple of houses. As the tornado traveled to the northeast it snapped off numerous tree limbs and uprooted a couple of trees along the path. It crossed Jungermann Road just south of intersection with Briarwick Trail and continued to the northeast. The tornado lifted and dissipated near Peach Street just north of intersection with Nugget Drive. No injuries were reported.

Flash Flood, Knox

When
September 10, 2:00 AM CST to 5:00 AM CST
Where
Knox County, 3.8 mi NNE of Colony to 6.42 mi W of Greensburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.300, -91.950

Up to seven inches of rain fell causing flash flooding. Numerous roads were flooded including roads in Hurdland and Edina. Also, Route V north of Knox City, Highway K near Colony, Highway 151 at Highway 156, and Highway 11 west of Baring were flooded.

Flash Flood, Lewis

When
September 10, 4:00 AM CST to 8:00 AM CST
Where
Lewis County, 3.61 mi NNE of Fenway to 0.69 mi W of Williamstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.250, -91.500

Up to eight inches of rain fell causing flash flooding. Numerous roads throughout the county were flooded. Some highways flooded were Highway E off of Highway 81, U.S. Highway 61 north of Canton, Highway 16 east of Monticello, and Highway D south of La Belle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542445, 542446, 542447, 542448, 542450.